Texas, 2013

Damaging Wind in Texas, September 15, 2013

September 15, 2013 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms blossomed late this evening throughout the far southeast Texas Panhandle. In addition to producing over one inch of rain, one of these storms produced a severe wind gust near Memphis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms blossomed late this evening throughout the far southeast Texas Panhandle. In addition to producing over one inch of rain, one of these storms produced a severe wind gust near Memphis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 15, 5:34 PM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 15, 5:34 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT SUN SEP 15 2013

.AVIATION...
VFR CONDITIONS IN PLACE AT BOTH TERMINALS THROUGH MOST OF THE
NIGHT...BUT MVFR CEILINGS MAY TRY TO DEVELOP BEFORE SUNRISE
MONDAY. THERE MAY ALSO BE SOME SHOWERS OVERNIGHT BUT COVERAGE AND
TIMING REMAINS TOO UNCERTAIN TO INCLUDE IN THE TAFS FOR NOW.
CHANCES FOR RAIN WILL LIKELY INCREASE TOMORROW AFTERNOON BUT
TIMING REMAINS UNCERTAIN AND WILL NOT INCLUDE IN THE TAF. A WEAK
COLD FRONT WILL IMPACT KCDS AS WELL TOMORROW AFTERNOON BUT SHOULD
REMAIN NORTH OF KLBB.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT SUN SEP 15 2013/

SHORT TERM...
CURRENT WATER VAPOR IMAGERY SHOWS THE SHORTWAVE OF CONCERN OVER
CENTRAL NM PUSHING SLOWLY EASTWARD. THIS WILL EVENTUALLY BRING A
FRONT CLOSE IF NOT BARELY INTO THE FA BUT SHOULD...OR AT LEAST
HOPEFULLY...PROVIDE US WITH RAIN WITH THE BEST CHANCES BEING
TOMORROW AFTERNOON. FORCING WILL BE WEAK...BUT THE FRONTAL
BOUNDARY AT THE SURFACE COUPLED WITH UPPER LEVEL SPEED DIVERGENCE
WITH A JET SHOULD HELP PROVIDE LIFT. STORMS THAT DO FORM WILL HAVE
THE POSSIBILITY OF TRAINING WITH THE FRONT STALLING AND HAVING A
LLJ TO KEEP LOW LEVEL MOISTURE FEEDING CONVECTION AND KEEPING THEM
HAPPY. THE QUESTION OF DEEP MOISTURE AVAILABILITY IS STILL
VALID...THO IT APPEARS THAT IT IS MAKING A SLOW CRAWL NORTHWARD
LOOKING AT WV. ONE THING THAT REMAINS KNOWN IS THAT THERE IS
PLENTY OF MOISTURE TO BE TAPPED...HURRICANE INGRID IN THE GOMEX
AND TS MANUEL ALONG THE MX PACIFIC COAST SOUTH OF THE GULF OF
CALIFORNIA. CONFIDENCE IS HIGHER THAN OVER THE PAST COUPLE OF DAYS
AS MODELS...THE GFS IN PARTICULAR...HAVE COME TO A BETTER
AGREEMENT ON HANDLING THE SITUATION. OVERNIGHT LOWS WILL BE WARMER
THAN LAST NIGHT DUE TO INCREASED CLOUD COVER AND CONTINUED
PRESENTS OF HIGHER DEW POINTS.

LONG TERM...
SHORT WAVE DISTURBANCE CLEARING TO THE NORTHEAST TUESDAY EVENING
WILL ACCOUNT FOR LESSER MENTION OF SHOWER CHANCES OVERNIGHT. THE
MOIST PLUME LIKELY LIKELY WILL THIN BUT CANNOT TOTALLY ELIMINATE
SHOWER CONSIDERATION OVERNIGHT AND WILL RETAIN A LOW MENTION EVEN
INTO WEDNESDAY BEFORE A PRONOUNCED DRYING WITH BETTER MID LEVEL
WESTERLY COMPONENT STEERS INTO THE AREA FROM THE WEST. WEDNESDAY
AND POSSIBLY THURSDAY APPEAR WARM WITH DRY MOSTLY FAVORED THOUGH
RENEWED TROPICAL PLUME SHOULD LIFT BACK NORTHEAST TOWARDS THE AREA
LATE THURSDAY INTO FRIDAY FAVORING EASTERN ZONES. A VIGOROUS
PACIFIC WAVE EJECTING ACROSS THE NORTHERN TIER LATE THURSDAY AND
FRIDAY WILL SEND A COLD FRONT SOUTHWARD. INCONSISTENCIES IN TIMING
THE PASSAGE OF THE UPPER TROUGH AND ALSO THE COLD FRONT WITH THE
UPSTREAM PATTERN TENDING TO AMPLIFY OVER THE WEST AND THE EASTERN
PACIFIC OCEAN...SO NOT SURE NOW IF FRONT WILL BE IN BY LATE
THURSDAY OR POSSIBLY EARLY FRIDAY INSTEAD. EITHER WAY...ITS
ARRIVAL SHOULD ALLOW INTERACTION WITH THAT MOISTURE AND CONTRIBUTE
TO ANOTHER CHANCE OF SHOWERS FAVORING THURSDAY NIGHT AND FRIDAY
BEFORE BETTER INDICATIONS OF DRYING BY THE WEEKEND. EARLY
INDICATIONS OF MOISTURE QUALITY NOT TOO DIFFERENT FROM THE MORE
IMMINENT EVENT EARLY THIS WEEK...DECENT PRECIPITABLE WATER LEVELS
COULD LEAD TO SOME CONSIDERATION FOR HEAVY RAIN BUT TOO EARLY AT
THIS POINT FOR MENTION. TEMPERATURES STILL EXPECTED TO DIP BY
FRIDAY AND POSSIBLY INTO SATURDAY AS WELL BEFORE RECOVERING A BIT
LATER NEXT WEEKEND. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  81  59  83  59 /  40  50  30  40  20
TULIA         62  84  61  84  60 /  40  40  30  40  20
PLAINVIEW     63  85  61  84  61 /  30  40  30  40  20
LEVELLAND     62  85  61  83  60 /  20  40  20  40  20
LUBBOCK       66  87  63  85  62 /  20  40  20  40  20
DENVER CITY   62  85  61  83  60 /  20  40  20  40  20
BROWNFIELD    64  86  62  85  61 /  20  40  20  40  20
CHILDRESS     68  90  68  88  67 /  30  40  20  30  20
SPUR          66  90  66  88  65 /  20  40  20  30  20
ASPERMONT     68  91  68  90  67 /  10  30  20  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

14/93/14
Hazardous weather outlook, Sep 15, 4:52 AM CST, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
552 AM CDT SUN SEP 15 2013

TXZ021>044-161100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
552 AM CDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...WITH A
BETTER CHANCE OF THUNDERSTORMS DEVELOPING TONIGHT AS A WEAK COLD
FRONT DRIFTS SOUTHWARD THROUGH THE TEXAS PANHANDLE. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED...LOCALLY HEAVY RAINFALL MAY BE POSSIBLE
WITH THE ACTIVITY LATE TONIGHT ACROSS THE SOUTHERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

The radar

The Amarillo radar (KAMA), 121 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
September 15, 10:20 PM CST
Where
Hall County, 0.89 mi NW of Memphis Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.740, -100.530

Measured by a Texas Tech University West Texas Mesonet station near Memphis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468684.